Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Burlington, VT

July 4, 2023Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2023, 3:50 PM EDT for Essex County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2023, 3:50 PM EDT (19:50 UTC)
Expired
Jul 4, 2023, 4:45 PM EDT
In force
55 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Essex County, NY

The radar

The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 4, 3:20 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
320 PM EDT Tue Jul 4 2023

.SYNOPSIS...
Scattered showers and thunderstorms across the region this afternoon
will gradually dissipate towards sunset with a muggy, warm, and
foggy night ahead. Temperatures trend hot for Wednesday and Thursday
while conditions remain humid, resulting in heat stress concerns,
Isolated thunderstorms are possible again across the higher terrain
as well. More numerous showers and thunderstorms are expected for
Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 319 PM EDT Tuesday...It's been an active day across portions of
the forecast area with scattered showers and thunderstorms
developing, dissipating, and redeveloping, mainly from the
Adirondacks eastward with lake breezes keeping precipitation mainly
away from the majority of the Champlain Valley. While a few stronger
cells have produced localized heavy rainfall, and isolated ponding
and/or minor flooding, most are more of the garden variety with
brief heavy rainfall and frequent lightning. Upstream vigorous
thunderstorms over/near Montreal have begun to weaken also, but are
slowly drifting south and could briefly affect border towns in
northern New York for the next few hours, but we expect the
intensity to continue diminish as it does so. Otherwise, it's been a
very warm and humid day with temps warming well into the mid/upper
80s and dewpoints holding in the mid/upper 60s.

For tonight, the aforementioned convective activity will wane with
the loss of surface heating and instability after sunset and should
be very isolated by the time we reach the time fireworks shows
should begin. Fog will quickly replace the showers after sunset
though where rain fell, and will be locally very dense in the river
valleys. In addition, with no big airmass change from the previous
night, conditions will remain oppressive with overnight lows only in
the mid 60s to low 70s and dewpoints just a degree or two below.

On Wednesday the best upper level forcing will be east of the region
with mid/upper level heights rising. Overall it should be a much
drier day, but some isolated terrain driven showers and
thunderstorms will remain possible, mainly across the Adirondacks.
The bigger story will the continued rise in temperatures and
humidity as progged 925mb temps near +23C will support highs warming
well into the upper 80s to lower 90s. Dewpoints will remain high in
the 60s, producing heat indices in the low to mid 90s warranting an
increase in concerns for heat illness to those unprepared. Expect to
need additional hydration especially if you'll be outdoors.

Any showers and thunderstorms Wednesday afternoon will dissipate
once again after sunset with another warm, humid and foggy night
expected. Lows will tick up a couple more degrees, but similar to
the previous night in the upper 60s to low 70s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 319 PM EDT Tuesday...Hottest day of the forecast period to
occur on Thursday with ample capping and modest ridging at mid-
levels keeping convection at a minimum. Max T's in the 88 to 94
range look reasonable and with dewpoints in the 60s heat advisory
thresholds may be approached for a few hours in warmest valley
locales. Regardless, it'll be a hot and humid July afternoon with
only light and variable breezes. Then quiet Thursday night under
continued warm and muggy conditions with lows in the mid 60s to
lower 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 319 PM EDT Tuesday...Weather turns more active from Friday
onward into early next week as a slow moving upper trough trudges
into the area. Temperatures gradually cool back toward more seasonal
July norms, but conditions remain warm and humid with near daily
chances of showers and storms. Most active day appears to occur on
Friday when more enhanced mid to upper level flow interacts with
approaching surface trough dynamics. A few strong to locally severe
storms may be possible during this time. Given the slow moving
nature of the trough and associated deep moisture plume a threat of
localized flash flooding will also exist, especially from the
Champlain Valley east. This is highlighted well in WPC's latest
Excessive Rainfall Outlook for days 4 and 5.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...VFR conditions will generally prevail
through the remainder of the daylight hours with scattered
showers and thunderstorms diminishing towards sunset. Brief
MVFR/IFR is likely if any storms move directly over a terminal,
and will handle with amendments. After 00Z, expect areas of fog
to develop again for the overnight, with high confidence at KSLK
and KMPV. Have mention of VCFG elsewhere where confidence is
lower, though if any terminal gets rain this afternoon, the
probability of fog will increase. Wednesday will be a rinse and
repeat of today though with less areal coverage of convection,
and mainly VFR again. Winds will be light northerly less than
8kts this afternoon, near calm overnight, then WNW less than
8kts tomorrow.

Outlook...

Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Likely SHRA, Slight chance TSRA.
Friday Night: Mainly VFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday Night: VFR. Slight chance SHRA.
Sunday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight
chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Lahiff
Hazardous weather outlook, Jul 4, 4:23 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
423 AM EDT Tue Jul 4 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-050830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
423 AM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low. Isolated to
scattered thunderstorms are again expected today with a rare cell
possibly becoming strong in the 2-6PM time frame. Those outdoors for
Independence Day festivities will want to have a plan in case of
lighting.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 2:30 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Burlington VT
230 PM EDT Tue Jul 4 2023

VTZ003-007-008-041900-
Caledonia VT-Washington VT-Orleans VT-
230 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of west central
Caledonia, southern Orleans and northeastern Washington Counties
through 300 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hardwick. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walden, Hardwick, Stannard, Greensboro Bend, Greensboro, Wheelock,
Danville, East Greensboro, North Walden, South Walden, East Hardwick,
and Hardwick Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4453 7238 4459 7229 4453 7208 4442 7222
TIME...MOT...LOC 1829Z 308DEG 2KT 4452 7230

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kutikoff
Special weather statement, Jul 4, 3:42 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Burlington VT
342 PM EDT Tue Jul 4 2023

NYZ034-035-042015-
Western Essex NY-Eastern Essex NY-
342 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of east central Essex
County through 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabethtown, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elizabethtown, Lewis, Mineville, Witherbee, and New Russia.

This includes Interstate 87 between mile markers 105 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4425 7380 4434 7361 4410 7345 4404 7363
TIME...MOT...LOC 1942Z 327DEG 21KT 4422 7363

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kutikoff
Local storm report, Jul 4, 3:49 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Burlington VT
349 PM EDT Tue Jul 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Tstm Wnd Dmg     East Hardwick           44.52N  72.31W
07/04/2023                   Caledonia          VT   Trained Spotter

            Tree down on Route 16 and tree down on Cedar Street in
            East Hardwick

&&

Event Number BTV2301646

RSD

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:30 PM EDTSpecial Weather StatementBTVCaledonia30 min
Jul 4, 3:09 PM EDTAreal Flood WarningBTVCaledonia, Lamoille, Orleans5 hr
Jul 4, 4:12 PM EDTSpecial Weather StatementBTVGrand Isle33 min
Jul 4, 4:25 PM EDTSpecial Weather StatementBTVGrand Isle50 min
Jul 4, 4:40 PM EDTSpecial Weather StatementBTVEssex50 min
Jul 4, 4:41 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle38 min
Jul 4, 4:49 PM EDTAreal Flood WarningBTVEssex, Orleans3 hr
Jul 4, 5:04 PM EDTSpecial Weather StatementBTVLamoille, Orleans41 min
Jul 4, 5:19 PM EDTSpecial Weather StatementBTVChittenden26 min
Jul 4, 5:21 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle54 min
Jul 4, 5:40 PM EDTSevere Thunderstorm WarningBTVCaledonia, Franklin, Lamoille, Orleans, Washington50 min
Jul 4, 5:43 PM EDTSpecial Weather StatementBTVCaledonia47 min
Jul 4, 5:50 PM EDTSpecial Weather StatementBTVLamoille25 min
Jul 4, 6:14 PM EDTSpecial Weather StatementBTVAddison61 min
Jul 4, 6:22 PM EDTSpecial Weather StatementBTVWashington38 min
Jul 4, 6:36 PM EDTSpecial Weather StatementBTVCaledonia24 min
Jul 4, 6:44 PM EDTSpecial Weather StatementBTVOrange31 min
Jul 4, 7:07 PM EDTSpecial Weather StatementBTVOrange23 min
Jul 4, 7:26 PM EDTAreal Flood WarningBTVOrange3 hr
Jul 4, 3:42 PM EDTSpecial Weather StatementBTVEssex33 min
Jul 4, 4:19 PM EDTSpecial Weather StatementBTVClinton26 min
Jul 4, 4:49 PM EDTSpecial Weather StatementBTVEssex26 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.